MAUDE Adverse Event Report: US SURGICAL PUERTO RICO TA; STAPLE, IMPLANTABLE

US SURGICAL PUERTO RICO TA; STAPLE, IMPLANTABLE
Model Number TA9035L
Medical Device Problem Code Mechanics Altered (2984)
Health Effect - Clinical Codes Tissue Damage (2104); No Code Available (3191)
Date of Event 07/04/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, when the stapler was being fired across the large colon on an open bowel resection, a 3.5mm reload was used with a 4.8mm handle but staples did not deploy on the first firing.The tissue was cut thinking that the staples were deployed.Another 3.5mm reload was used on the same handle but did not deploy staples either.Clamps were put across the open wound to temporarily close the opening and the stapler was reloaded with another reload.The surgeon removed the clamps and fired the stapler across the bowel.This time, the surgeon did not cut any extraneous tissue off before opening the stapler.The surgeon opened another 4.8mm handle and another 3.5mm reload and everything worked fine.
 
Additional Manufacturer Narrative
Evaluation summary: post market vigilance (pmv) led an evaluation of one device.Visual inspection of the single use loading unit(sulu) noted that all of the staples were partially advanced in the cartridge.The staples were in unusable unformed condition.Functionally, the sulu was reloaded with staples.The instrument and sulu were applied to test media with proper staple formation.Records from each manufacturing lot are thoroughly reviewed to ensure that products are released meeting all quality release specifications at the time of manufacture.Replication of the advanced staple condition may occur when the firing stroke is not completed during application.The instructions for use of this product state: to fire the instrument, squeeze the handle a second time until it reaches a solid stop and it locks in the back position.If the instrument handle is partially squeezed during firing then released, bleeding may occur as the instrument was not fully fired.The current packaging design for the product does not allow room for advanced staples, thus the condition could not have occurred during assembly or shipment.The root cause of the observed damage was found to be due to the device not being used as intended which caused or contributed to the reported condition.No further actions have been deemed necessary at this time.If information is provided in the future, a supplemental report will be issued.

Brand Name
TA
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
US SURGICAL PUERTO RICO
201 sabanetas industrial park
ponce PR 00716 4401
MDR Report Key8872127
Report Number2647580-2019-04039
Device Sequence Number13910544
Product Code GDW
UDI-Device Identifier10884521043244
UDI-Public10884521043244
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K111825
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTA9035L
Device Catalogue NumberTA9035L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/15/2019
Initial Date Received by Manufacturer 07/19/2019
Supplement Date Received by Manufacturer09/13/2019
Initial Report FDA Received Date08/07/2019
Supplement Report FDA Received Date10/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;